All drugs have side effects.
Every year people die from taking prescription and over-the-counter medications as directed. It is an unavoidable fact of life that medicines are powerful substances, and that they can produce unexpected reactions in some patients.
Over the past year there has been mounting concern over a small number of deaths related to Tamiflu. These appear to occur mostly in teenagers, and appear to be the result of psychiatric disturbances.
Whether these cases of aberrant behavior are related to the Tamiflu, or side effects from influenza, or some other cause is unknown right now. Researchers want to know more.
· Trials will look at whether Tamiflu causes delusions
· No evidence of link with symptoms, Roche insists
Justin McCurry in Tokyo
Wednesday June 20, 2007
The reputation of flu drug Tamiflu suffered a fresh blow yesterday when the Swiss pharmaceutical company Roche and its Japanese partner announced new clinical trials to establish whether there is a possible link between the antiviral and dozens of deaths and injuries among Japanese teenagers.
The new research on Tamiflu, which is being stockpiled as the best available treatment in a bird flu epidemic, was recommended by a Japanese health ministry drug safety panel investigating fears that it may have a link to several teenagers who killed or harmed themselves during episodes of extreme mental disorder. In February a boy and a girl, both 14, fell to their deaths.
The ministry said there was no evidence of a causal link between Tamiflu and the symptoms but ordered doctors not to prescribe it to teenagers, except those suffering extreme flu symptoms. It advised Roche and Chugai Pharmaceutical, which sells the drug in Japan, to begin pre-clinical and human clinical trials to establish whether it could be behind side-effects such as delirium and delusion.
Chugai said that the results of the research, expected by the end of the year, would be used "for the best possible safety measures for the next influenza season".
Out of 45 million prescriptions taken, a little more than 1300 neuropsychiatric reactions have been reported, mostly in Japan. 71 deaths have been reported, 27 involved falls from buildings. This is a small, but worrisome, percentage.
As with any medication, its usefulness and safety will depend on a benefit-risk ratio.
We will hopefully learn more by the end of the year.